Hail, Jefferson
- When
- March 28, 2:36 PM EST
- Where
- Jefferson County, 0.69 mi N of Unionport
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.360, -80.850
Quarter size hail reported through social media.
An advancing warm front promoted heavy rain and thunderstorms during the afternoon of March 28th. Substantial breaks in the clouds south of the boundary, along with substantial warm air advection, resulted in around 1500 J/kg of mean-layer CAPE, and substantial (60kts+) effective shear was in place across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An advancing warm front promoted heavy rain and thunderstorms during the afternoon of March 28th. Substantial breaks in the clouds south of the boundary, along with substantial warm air advection, resulted in around 1500 J/kg of mean-layer CAPE, and substantial (60kts+) effective shear was in place across the region. Hail growth increased into the evening as effective wind shear increased to 70kts over eastern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 28, 1:13 PM EST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 213 PM EDT Sat Mar 28 2020 .SYNOPSIS... Periodic showers and scattered thunderstorms can be expected through tomorrow with the approach and passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... Surface warm front currently just north of PGH will continue to drift north and serve as the main source of convective initiation the remainder of the afternoon. Substantial breaks in the clouds south of the boundary along with substantial WAA has resulted in around 1500j/kg MLCAPE and with substantial (50kts+) effective shear in place across the region there will be potential for severe weather through the afternoon. The biggest question is for areas south of PGH and whether or not storms will be triggered. There are some subtle waves in low-level wv imagery which could be enough so have issued a convective watch for the vast majority of the forecast area. The primary threat north of the warm front will be hail, and south of the boundary with more dry mid-level air and steep lapse rates there will be an increased wind threat (in addition to hail) with the strongest updrafts. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Activity will diminish later in the evening. The occluded surface front will approach western Ohio late tonight. More showers, and possibly a thunderstorm, will develop ahead of the boundary and push through the entire region Sunday morning. Atmosphere will dry out quickly behind the boundary, allowing for some sunshine to make a much needed return. The main concern for Sunday will be the threat for strong winds behind the front. An impressive wind field will develop on the southeastern flank of the 500 low. Mixing heights rise quickly and instability aloft increases. This will allow for the strong winds aloft to mix down to the surface. Current forecast soundings are hinting that a wind advisory may be needed on Sunday. Temperatures remain well above normal Saturday night and Sunday. Increasing clouds and the risk for a passing shower on Monday with the return of cold advection and northwest flow. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Building high pressure on Tuesday will promote drier conditions. The next chance for rain will be Wednesday as a disturbance passes to our south. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Restrictions will be possible into early evening associated with sct thunderstorm activity. .Outlook... Restrictions are likely to continue Sun mrng followed by gusty wind with a Sun cdfnt. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 202 PM EDT Sat Mar 28 2020 MDZ001-WVZ012-021-509>514-291815- Garrett-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 202 PM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-291815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall- 202 PM EDT Sat Mar 28 2020 ...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL SLIPPERY ROCK 41.07N 80.06W
03/28/2020 E1.00 INCH BUTLER PA TRAINED SPOTTER
MIX OF DIME AND QUARTER SIZED HAIL
&&
EVENT NUMBER PBZ2000692
MFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL TIMBERLY HEIGHTS 40.91N 79.93W
03/28/2020 E1.00 INCH BUTLER PA SOCIAL MEDIA
PICTURE ON FACEBOOK
&&
EVENT NUMBER PBZ2000693
MFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL BESSEMER 40.98N 80.49W
03/28/2020 E1.00 INCH LAWRENCE PA SOCIAL MEDIA
FACEBOOK REPORT OF QUARTER SIZED HAIL WEST OF BESSEMER,
LAWRENCE COUNTY
&&
EVENT NUMBER PBZ2000694
MFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 3 S NEW WILMINGTON 41.08N 80.33W
03/28/2020 U1.00 INCH LAWRENCE PA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special Weather Statement
National Weather Service Pittsburgh PA
309 PM EDT Sat Mar 28 2020
OHZ039-048-057-058-281945-
Guernsey-Tuscarawas-Coshocton-Muskingum-
309 PM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON...
NORTHEASTERN MUSKINGUM AND SOUTHWESTERN TUSCARAWAS COUNTIES...
At 309 PM EDT, a strong thunderstorm was located over Dresden, or 11
miles southwest of Coshocton, moving northeast at 55 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Coshocton... Newcomerstown...
West Lafayette... Dresden...
Gnadenhutten... Port Washington...
Conesville... Stone Creek...
Plainfield... Gilmore...
Bakersville...
This includes Interstate 77 in Ohio between mile markers 58 and 75.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4009 8208 4015 8210 4024 8200 4045 8157
4036 8140 4022 8135 4008 8202
TIME...MOT...LOC 1909Z 243DEG 47KT 4015 8199
BrownSpecial Weather Statement National Weather Service Pittsburgh PA 317 PM EDT Sat Mar 28 2020 PAZ013-014-020-281945- Butler-Lawrence-Beaver- 317 PM EDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND NORTHWESTERN BUTLER COUNTIES... At 317 PM EDT, a strong thunderstorm was located near Oakwood, or near New Castle, moving east at 55 mph. Hail up to the size of nickels is possible with this storm. Locations impacted include... New Castle... Butler... Ellwood City... Homeacre-Lyndora... Shanor-Northvue... Meridian... Slippery Rock... Meadowood... Oak Hills... Oakwood... New Castle Northwest... Big Beaver... This includes the following highways... Pennsylvania Turnpike between mile markers 2 and 9. Interstate 79 in Pennsylvania between mile markers 92 and 106. Interstate 376 in Pennsylvania between mile markers 13 and 14. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4084 8049 4101 8049 4107 7992 4084 7989 TIME...MOT...LOC 1917Z 269DEG 49KT 4092 8040
The Pittsburgh radar (KPBZ), 57 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
5 hail, 4 flash flood. Local standard time, as filed.
Quarter size hail reported through social media.
Two trained spotters reported large hail; 1 reported golfball and 1 reported near tennis ball size.
Broadcast media reported quarter size hail in Norwich, OH.
Penny size hail reported by a trained spotter.
A 911 Call Center reported that flooding across State Route 209 had led to closures around mile marker 13/14 near Byesville.
A citizen reported high creeks along County Road 4, and that water was flooding the roadway.
Residence flooding with entrapment was reported in Glencoe.
Numerous county roads were reported to be flooded, with several homes affected.
One inch hail reported by an emergency manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879377, 879376, 879374, 879375, 879392, 879394, 879390, 909170, 879373.